Minnesota, 2025

Hail in Minnesota, July 27, 2025

July 27, 2025 · NWS ABR · 1 event in 1 county or zone

Thunderstorms produced large hail as they moved from northeast South Dakota into west-central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms produced large hail as they moved from northeast South Dakota into west-central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 27, 1:34 PM CST, 3 hours 11 minutes earlier. Its key messages:

  • There is a 40 to 60 percent chance of strong to severe thunderstorms over eastern SD late this afternoon into the early overnight hours. There is an Enhanced Risk, or level 3 out of 5, for severe thunderstorms capable of producing strong winds of 70 mph and hail up to around 2 inches in diameter, as well as a few tornadoes. The biggest threat area is located southeast of a line from Tintah, MN to Andover, SD to near Redfield, SD.
  • Hot and humid conditions to continue over much of the forecast area into this evening, as well as south central South Dakota on Monday, with heat index values of 100 to 105 degrees expected. Heat Advisories are in effect through 8 PM CDT this evening and Monday afternoon into the evening.
  • Lofted smoke that has drifted over this area, from wildfires over the western states, should persist through at least Tuesday.
  • There is a 50-70% chance of showers and thunderstorms Monday evening. There is a Slight risk, level 2 out of 5, for severe storms capable of producing strong winds of 70 mph and hail up to around 2 inches in diameter across central, north central and northeast South Dakota into west central Minnesota.
  • Cooler air is expected Tuesday through at least Saturday, with highs mainly in the mid 70s to low 80s.
Area forecast discussion, Jul 27, 1:34 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
234 PM CDT Sun Jul 27 2025

.KEY MESSAGES...

- There is a 40 to 60 percent chance of strong to severe
  thunderstorms over eastern SD late this afternoon into the early
  overnight hours. There is an Enhanced Risk, or level 3 out of
  5, for severe thunderstorms capable of producing strong winds of
  70 mph and hail up to around 2 inches in diameter, as well as a
  few tornadoes. The biggest threat area is located southeast of
  a line from Tintah, MN to Andover, SD to near Redfield, SD.

- Hot and humid conditions to continue over much of the forecast
  area into this evening, as well as south central South Dakota on
  Monday, with heat index values of 100 to 105 degrees expected.
  Heat Advisories are in effect through 8 PM CDT this evening and
  Monday afternoon into the evening.

- Lofted smoke that has drifted over this area, from wildfires
  over the western states, should persist through at least
  Tuesday.

- There is a 50-70% chance of showers and thunderstorms Monday
  evening. There is a Slight risk, level 2 out of 5, for severe
  storms capable of producing strong winds of 70 mph and hail up
  to around 2 inches in diameter across central, north central and
  northeast South Dakota into west central Minnesota.

- Cooler air is expected Tuesday through at least Saturday, with
  highs mainly in the mid 70s to low 80s.

&&

.DISCUSSION...
Issued at 232 PM CDT Sun Jul 27 2025

At 2 PM CDT, skies are mostly sunny and temperatures are warming
through the 80s and 90s, with a few locations out over central and
south central South Dakota already nosing up into the mid to upper
90s. There is a frontal boundary trying to work down into north
central South Dakota. Ahead of the front, winds are southeast around
10 to 15 mph with gusts up to 25 mph. A few elevated thunderstorms
persist early this afternoon over far northeast South Dakota into
west central Minnesota. Also monitoring a couple of outflow
boundaries. One of them was generated by the previously warned storm
that moved through Grant and southern Big Stone counties of this CWA
earlier. The outflow boundary is analyzed from about Watertown to
Brandt and could serve as a focus for storms later this
afternoon/evening, once daytime heating is fully complete.

The upper level flow pattern remains largely unchanged through the 7-
day forecast period, consisting of a hot sub-tropical upper level
ridge over the CWA breaking down over the next 24 to 36 hours when
energy in a western CONUS/west coast upper level trof propagates
over into southern Canada/Great Lakes region and eventually to the
east coast this week, sloshing upper troffing from the west coast
over to the east coast. The upper level ridge builds back into the
western CONUS for a few days as a result, with this CWA under weak
northwest flow aloft.

As the frontal boundary slowly works southward late this afternoon
through tonight, short range/rapid update models depict values for
both deep layer and low level instability and shear that are
supportive of supercellular thunderstorms (initially) with large
hail, damaging thunderstorms and a few tornadoes. CAM guidance
suggests convection (running parallel/nearly parallel to the
boundary) will grow into a linear (mainly wind) convective system
and move off into southeast South Dakota and southwest Minnesota
during the late evening/early overnight hours. SPC has updated the
Day 1 outlook to include an enhanced risk (level 3 out of 5) for
severe thunderstorms across a portion of northeast South Dakota and
west central Minnesota.

With the sub-tropical heat ridge remaining over the region this
afternoon into tonight before shifting down to across south central
South Dakota on Monday, high-end heat/humidity (temps 5 to 15
degrees above normal) this afternoon across the southern/eastern CWA
should be in play, once again. The Heat Advisory for this
afternoon/evening remains in effect until 8 pm CDT for heat indices
between 100F and 105F degrees. With the hot/humid air being
suppressed to south central South Dakota Monday afternoon/evening,
mainly south of U.S. Highway 14 along the I-90 corridor, heat index
values at or above 100 degrees are expected. In order to account for
corn sweat, utilized NBM75th percentile for a third consecutive day
to nudge forecast dewpoints up 2 or 3 degrees, closer to what's been
being observed over the past few days. A Heat Advisory for Monday
afternoon/evening has been issued for central South Dakota from 1 pm
CDT to 8 pm CDT.

GOES Geocolor satellite imagery depicts, faintly, a layer of smoke
aloft over the region. The latest HRRR and complete 84-hour run of
the RRFS for smoke suggests that this smoke aloft (vertically-
integrated smoke) will persist over the region through Tuesday
night. Still not seeing all that much for near-surface smoke through
Tuesday night. However, by Wednesday, this low level northerly wind
advection pattern could have some low to moderate amounts of
unpleasant near-surface smoke working down into the CWA.

This slow-moving frontal boundary is forecast to be just about
stalled out across the far southern forecast zones on Monday. South
of the boundary, the hot/humid southerly winds will persist for one
more day, while a north or northwesterly post-frontal wind will have
established over the CWA behind the boundary Sunday evening through
Monday morning, as surface high pressure gradually builds down over
the region. There are currently thunderstorm chances on Monday for
what, presumably, is expected to be an active EML (despite post-cold
frontal low level CAA and dry air advection within the boundary
layer over most of the CWA). Deep layer shear on Monday is expected
to be at a premium, with more than adequate instability/mid-level
lapse rates to support strong to severe thunderstorms. There is a
Slight Risk (level 2 out of 5) for severe thunderstorm potential
across the entire CWA on Monday, with hail up to an inch in diameter
and thunderstorm gusts over 58 mph. Monday's potential rainfall also
carries with it the potential for training/excessive-rain-producing
thunderstorms running along a nearly west/east-oriented frontal
boundary.

Once the upper level ridge repositions westward, as western CONUS
upper level troffing propagates/relocates to over the Great Lakes
region/east coast from Monday through Friday of next week, several
days of stable high pressure airmass will advect to and remain over
the CWA. Friday/Saturday, models are trying to shift the upper ridge
back to over the nation's mid-section while flattening it some.
After Monday/Monday night, thunderstorm chances largely become a
function of how often convection can develop out over the northern
high plains each afternoon and then organize/ride the instability
gradient that will extend southeastward from Montana/Wyoming into
South Dakota/Nebraska, potentially clipping (mainly) the west river
forecast zones of this CWA. 850hpa thermal progs and S.A. table
standardized anomalies remain, overall, unchanged in their depiction
of temperatures during much of next week; some 5 to 15 degrees below
normal, resulting in readings in the mid 70s to low 80s. Beyond
Saturday, guidance does suggest the upper ridge's influence will
begin to be felt, once more, with low level WAA bumping temperatures
back up to early August climo-normals.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 234 PM CDT Sun Jul 27 2025

Terminals KABR,KATY,KPIR,KMBG

(update) VFR conditions for all terminals. Storm chances are
primarily focused in the area of the KATY terminal this afternoon
through the early overnight hours. Severe storms capable of large
hail up to 2 inches in diameter, thunderstorm wind gusts up to 70
mph and a few tornadoes are the concerns heading into late this
afternoon through the early overnight hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
     SDZ006>008-010-011-017>023-033>037-045-048-051.

     Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
     Monday for SDZ033-035>037-045-048-051.

MN...Heat Advisory until 8 PM CDT this evening for MNZ039-046.

&&

DISCUSSION...10
AVIATION...10
Hazardous weather outlook, Jul 27, 2:23 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
323 PM CDT Sun Jul 27 2025

SDZ003>005-009-015-016-282030-
Corson-Campbell-McPherson-Walworth-Dewey-Potter-
323 PM CDT Sun Jul 27 2025 /223 PM MDT Sun Jul 27 2025/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

There is a marginal risk (level 1 out of 5) for isolated severe
storms this evening. Storms will be capable of producing winds of 60
mph and hail 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight risk (level 2 out of 5) for severe storms Monday
afternoon and evening. Storms will be capable of producing winds of
70 mph and hail 2 inches in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ006-007-011-018-019-282030-
Brown-Marshall-Day-Spink-Clark-
323 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...This afternoon and tonight.

A heat advisory will be in effect until 8 PM CDT for heat index
values up to 104 degrees.

There is also a slight risk (level 2 out of 5) for severe storms
in the James River and on and east of the Prairie Coteau late this
afternoon into the overnight hours. These storms will be capable of
producing wind gusts of 70 mph and hail 2 inches in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight risk (level 2 out of 5) for scattered severe
storms Monday evening. These storms will be capable of producing
wind gusts of 70 mph and hail 2 inches in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ010-017-034-282030-
Edmunds-Faulk-Sully-
323 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

A heat advisory will be in effect until 8 PM CDT for heat index
values up to 104 degrees F.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight risk (level 2 out of 5) for scattered severe
storms Monday evening. These storms will be capable of producing
wind gusts of 70 mph and hail 2 inches in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

MNZ039-046-SDZ008-020>023-282030-
Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel-
323 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

A heat advisory will be in effect until 8 PM CDT for heat index
values up to 104 degrees.

There is also an enhanced risk (level 3 out of 5) for severe storms
on and east of the Prairie Coteau late this afternoon into the
overnight hours. These storms will be capable of producing wind gusts
in excess of 70 mph and hail 2 inches in diameter, along with a few
tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight risk (level 2 out of 5) for scattered severe
storms Monday evening. These storms will be capable of producing
wind gusts of 70 mph and hail 2 inches in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ033-035>037-045-048-051-282030-
Stanley-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
323 PM CDT Sun Jul 27 2025 /223 PM MDT Sun Jul 27 2025/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

A heat advisory will be in effect until 8 PM CDT for heat index
values up to 104 degrees F.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A heat advisory will be in effect on Monday from 1 PM to 8 PM CDT
for heat index values up to 106 degrees.

There is a slight risk (level 2 out of 5) for scattered severe
storms Monday evening. These storms will be capable of producing
wind gusts of 70 mph and hail 2 inches in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

10

The radar

The Aberdeen radar (KABR), 166 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Big Stone

When
July 27, 4:45 PM CST
Where
Big Stone County, 0.84 mi SE of Johnson
Measured
1.5 in hail
Reported by
Public
Coordinates
45.570, -96.290

Hail up to 1.5 inches in diameter was observed with a storm near the town of Johnson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282527.